Utah, 2011

Flash Flooding and Hail in Utah, July 19, 2011

July 19, 2011 · NWS SLC · 3 events in 3 counties and zones

Strong thunderstorms formed on July 19th, producing both flash flooding and severe hail in the eastern half of Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Strong thunderstorms formed on July 19th, producing both flash flooding and severe hail in the eastern half of Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 19, 9:03 AM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 19, 9:03 AM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1003 AM MDT TUE JUL 19 2011

.SYNOPSIS...HIGH PRESSURE ALOFT OVER THE PLAINS STATES WILL
CONTINUE TO PUMP TROPICAL MOISTURE NORTH ACROSS THE GREAT BASIN
TODAY. A WEATHER DISTURBANCE CROSSING THE NORTHERN ROCKIES LATE
TODAY THROUGH TOMORROW WILL PUSH THIS MOISTURE EAST OF UTAH DURING THE
LATTER HALF OF THE WEEK.

&&

.DISCUSSION...SOUTHWESTERLY FLOW REMAINS IN PLACE THROUGH MUCH OF
THE TROPOSPHERE OVER THE GREAT BASIN THIS MORNING AHEAD OF AN
APPROACHING PACIFIC TROUGH. MOISTURE CONTINUES TO STREAM INTO UTAH
AND SOUTHWEST WYOMING FROM THE SOUTH...WITH BLENDED TOTAL
PRECIPITABLE WATER IMAGERY SHOWING 1.0 TO 1.2 INCHES ACROSS MUCH
OF UTAH...WHICH IS ALSO SUPPORTED BY THE 12Z SLC SOUNDING WHICH
INDICATED A PW VALUE OF 1.05 INCHES. THIS MOISTURE HAS RESULTED IN
PARTLY CLOUDY TO MOSTLY CLOUDY SKIES ACROSS MUCH OF THE AREA THIS
MORNING...WITH ONLY AREAS NEAR THE UTAH/NEVADA BORDER SEEING
MOSTLY SUNNY SKIES. SHOWERS WITH ISOLATED THUNDERSTORMS HAVE
ALSO CONTINUED THROUGH THE MORNING HOURS...PARTICULARLY ALONG THE
SPINE OF UTAH. THESE HAVE DECREASED IN COVERAGE SOMEWHAT BETWEEN
13Z AND 15Z...BUT SOME LIGHT TO MODERATE SHOWERS HAVE SURVIVED AND
ARE MOVING INTO THE UINTA MOUNTAINS AND UINTA COUNTY WYOMING AS OF
16Z.

THIS MOISTURE WILL REMAIN IN PLACE THROUGH TODAY...WITH ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP THIS
AFTERNOON...AND THE BEST COVERAGE EXPECTED TO REMAIN OVER THE
EASTERN HALF OF UTAH. AS THE TROUGH SLIDES EASTWARD...IT WILL CLIP
NORTHERN UTAH LATE THIS AFTERNOON AND THROUGH THIS
EVENING...PUSHING A COLD FRONT THROUGH NORTHERN UTAH AND SOUTHWEST
WYOMING. SOME GUSTY WINDS ARE EXPECTED JUST AHEAD OF AND BEHIND
THE COLD FRONT...AND WHILE DURATION WILL LIKELY BE RELATIVELY
SHORT...WILL KEEP THE WIND ADVISORY OUT THROUGH TODAY TO ACCOUNT
FOR THE STRONGEST WINDS OUT OVER THE NORTHWEST DESERT. THIS TROUGH
WILL ALSO PUSH THE BEST MOISTURE INTO COLORADO AND BRING SOME
DRIER AIR INTO UTAH FROM THE WEST...WHICH SHOULD RESULT IN
SIGNIFICANTLY LESS CONVECTIVE ACTIVITY ACROSS THE CWA THROUGH THE
LATTER HALF OF THE WEEK.

THE FORECAST FOR TODAY LOOKS GOOD AND NO UPDATES ARE PLANNED THIS
MORNING.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
DAY TODAY. SOUTHEAST WINDS WILL AGAIN BECOME GUSTY THIS AFTERNOON
BEFORE A FRONTAL PASSAGE TURNS THEM TO THE NORTHWEST BETWEEN 03Z AND
05Z. THERE IS A 20 PERCENT CHANCE THAT SHOWERS AND THUNDERSTORMS IN
THE VICINITY OF THE TERMINAL WILL RESULT IN PERIODS OF ERRATIC
WINDS...PRIMARILY EARLY THIS AFTERNOON.

&&

.FIRE WEATHER...WINDS WILL CONTINUE TO INCREASE THIS AFTERNOON AHEAD
OF AN APPROACHING COLD FRONT. HOWEVER...WITH MOISTURE ACROSS THE
MAJORITY OF THE STATE...THE ONLY AREA THAT WILL HAVE LOW ENOUGH
HUMIDITIES FOR CRITICAL FIRE WEATHER CONDITIONS IS THE NORTHWEST
CORNER OF THE STATE. AS A RESULT...HAVE EXTENDED THE RED FLAG
WARNING FOR FIRE WEATHER ZONE 420 TO COVER THIS AFTERNOON. WINDS
WILL SHIFT TO THE NORTHWEST LATE THIS AFTERNOON AS THE COLD FRONT
MOVES INTO THE STATE. NORTHWEST WINDS WILL BE GUSTY BEHIND THE
FRONT...BUT GUSTS ARE ONLY EXPECTED TO LAST FOR AN HOUR OR TWO.
CONDITIONS WILL REMAIN DRY THROUGH THE END OF THE WEEK...WITH
MOISTURE EXPECTED TO SLOWLY RETURN FROM THE SOUTH EARLY NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR UTZ420.

     WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 10 PM MDT THIS EVENING
     FOR UTZ005.

WY...NONE.
&&

SCHOENING/HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 19, 1:46 AM MST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
246 AM MDT TUE JUL 19 2011

UTZ001>016-019>021-517-518-WYZ021-201315-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
246 AM MDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE THREAT OF FLASH FLOODING AND LIGHTNING WILL CONTINUE
PRIMARILY FOR THE EASTERN HALF OF THE STATE TODAY. DRIER AIR WILL
GRADUALLY MOVE INTO THE REGION MID WEEK ENDING THE THREAT OF
RAINFALL FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA.

SOUTHERLY WINDS WILL INCREASE THIS AFTERNOON ACROSS THE WEST
DESERTS AHEAD OF A COLD FRONT...BEFORE BECOMING NORTHWESTERLY THIS
EVENING. THESE WINDS MAY CAUSE TRAVEL DIFFICULTIES FOR HIGH
PROFILE VEHICLES AS WELL AS PROVIDING DANGEROUS FIRE WEATHER
CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTHERN AND EASTERN
UTAH AGAIN STARTING SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 156 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Wayne

When
July 19, 11:40 AM MST to 2:40 PM MST
Where
Wayne County, 8.12 mi SE of Grover to 5.31 mi SE of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.154, -111.237

Flash flooding occurred in several places across Capitol Reef National Park. The Scenic Drive was closed, with 6 to 8 inches of water flowing over the road. The Grand Wash experienced flash flooding, which also impacted a part of the Scenic Drive. Flash flooding was also observed along Sulphur Creek.

Flash Flood, Carbon

When
July 19, 12:45 PM MST to 3:45 PM MST
Where
Carbon County, 3.18 mi NW of Price to 1.69 mi WNW of Price
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.631, -110.864

Flash flooding was reported on Gordon Creek, west of Price, after a radar-estimated 3 to 4 inches of rain fell over the area.

Hail, Duchesne

When
July 19, 6:45 PM MST
Where
Duchesne County, 0.53 mi W of Tabiona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.350, -110.710

Hail with a diameter of 1 inch was reported in Tabiona.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334563, 334560, 334478.